Thunderstorm Wind, Bottineau
- When
- June 7, 8:20 PM CST to 8:22 PM CST
- Where
- Bottineau County, 8.03 mi SSW of Souris
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.820, -100.760
An isolated thunderstorm passing through Bottineau County produced wind gusts of 64 mph at the NDAWN weather station to the south-southeast of Roth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm passing through Bottineau County produced wind gusts of 64 mph at the NDAWN weather station to the south-southeast of Roth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 5:33 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 633 PM CDT Wed Jun 7 2023 .UPDATE... Issued at 623 PM CDT Wed Jun 7 2023 No major changes were needed for this update. A couple of stronger storms are currently located over Barnes county and continue to drift south southwest. These storms are likely to clip at least eastern portions of LaMoure and Dickey counties over the next hour or two. While the environment is not particularly favorable for severe weather shear wise, SPC mesoanalysis suggests that instability remains moderate to strong over the James River Valley. These storms also have had a history of some marginally severe hail at times over the Grand Forks forecast area. There should be a weakening trend here was we start to lose daytime heating, but it will be something to watch over the next couple of hours. && .SHORT TERM...(This Evening through Thursday) Issued at 253 PM CDT Wed Jun 7 2023 A few strong to severe thunderstorms are possible during the afternoon and evening hours today and Thursday, mainly east of Highway 83. A stagnant omega blocking pattern remains in place over North America, with an upper level high centered over the Northern Plains early this afternoon. The predominant surface features include ridging from Hudson Bay to Lake Superior and weakly-defined lee trough near the ND/MT border. As of 2 PM CDT, widely scattered showers and thunderstorms were percolating along the boundary of a relatively moisture-rich air mass that extends from far northern North Dakota curving south through the James River Valley. SPC mesoanalysis shows 2000-3000 J/kg of uncapped SBCAPE along this axis, but effective shear remains very weak. The strong buoyancy on its own may be sufficient for a couple brief instances of severe hail or wind, and the eventual presence of numerous outflow boundaries could locally enhance shear. Additionally, slow and random storm motions in an anomalously high precipitable water environment could lead to highly localized areas of torrential rain. But even scattered severe storms remain highly unlikely this afternoon and evening, both spatially and temporally. Most of the convective activity should dissipate around sunset. The overnight period should be quiet, with lows around 60 to 65. Some patchy fog cannot be ruled out, but the predictability is too low to include a mention at this time. While the upper level ridge is forecast to remain nearly stationary on Thursday, a surface low could develop over western South Dakota, apparently in response to intense diabatic heating. The cyclogenesis could lead to a slight increase in 0-6 km shear across northern and eastern North Dakota to around 20-30 kts, co-located with a very high buoyancy pool of MLCAPE exceeding 3000 J/kg. With forecast highs once again likely to exceed the convective temperatures in the mid 80s to lower 90s, convection should have little to no issue initiating across most of the area Thursday afternoon. Similar to today, the strong instability combined with marginal shear may be sufficient to produce a few pulse severe storms, mainly to the north and east of the Missouri River where both parameters are higher. It appears that the threat for large hail may be greater than that for damaging winds on Thursday given lower DCAPE and surface dewpoint depressions. Conditions will also remain favorable for locally torrential rainfall with any storm. .LONG TERM...(Thursday Night through Wednesday) Issued at 253 PM CDT Wed Jun 7 2023 Relatively cooler and drier weather for the weekend highlights the long term period. A more stable air mass originating from high pressure over south central Canada will begin to work its way into the region on Friday, but not in time to prevent another round of afternoon convection from forming. Confidence on the areal coverage of convection on Friday is lower though, and global ensemble QPF footprints may be driving NBM PoPs a little too high, particularly the coarser resolution ECMWF members. The highest chances for showers and storms on Friday do appear to be across southwest North Dakota where low level pooling of theta-e rich air is forecast, but severe weather appears unlikely given very weak shear. The cooler and drier high pressure will become more fully established over the state on Saturday and is favored to remain the predominant synoptic feature for our region into early next week. This will provide at least a couple days of temperatures closer to normal, with highs in the 70s and lows in the 50s, along with lower dewpoints and very little to no chances for showers and storms. The evolution of the synoptic pattern carries far greater uncertainty beyond Monday, but ensembles point toward a return to above normal temperatures. The NBM also brings low precipitation chances back into the forecast for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 623 PM CDT Wed Jun 7 2023 VFR conditions are expected at all sites through the period. A few showers and thunderstorms will be possible over the James River Valley for the next hour or two, but should gradually weaken and diminish as we approach sunset. Winds will generally remain light and variable. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 824 PM CDT Wed Jun 7 2023 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-090130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 824 PM CDT Wed Jun 7 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday afternoon and evening. A few storms may become severe, with hail up to the size of quarters and damaging wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ017>020-031>034-040>045-090130- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 824 PM CDT Wed Jun 7 2023 /724 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 48 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102350.